Magnesium

I am 4 months post cryo ablation with no AF as yet. I am still taking 7.5mgs of Bisoprolol until I have a 24hour ECG check then I believe my EP is taking me off all meds except warfarin. My question is Is it ok to take magnesium supplements without discussion with my EP as my local health food shop who stocks magnesium said I shouldn't be taking magnesium if I had any heart problem I would welcome peoples views on this and whether their EPs know you take magnesium and their opinion on it.

Thanks

11 Replies

oldestnewest
  • Hi Sharon, I would discuss this with your EP. I am not into taking things without having medical advice especially with things that could impact on my AF. Pleased your AF is under control post ablation, I would not do or take anything that might rock the boat.

    See what your consultant says. Be well.

    Dee

  • Hi, I agree with Dee on this as it is possible to develop Magnesium Toxicity if overloaded...

    Your GPs the best person to advise you.... Carol

  • Thanks for the information the report does make interesting reading. I will discuss magnesium supplements with my EP.

  • I have been taking Magnesium Taurate (125 mg x 2) over the last 4 months I have not told any medic, just because I have not seen any. I will of course next time I see one. I was spending 8% of my life in AF, now l have been in NSR for the last 7 weeks so would like to keep taking the Magnesium Taurate and a medic would need to convince me to stop.

  • My EP knows I take magnesium. He says it helps some people and if I want to take it its up to me. Last visit he wanted to know how I was getting on with it and wrote it in his notes. He's very non committal either way.

    Pat

  • After the extensive discussion about magnesium supplements I decided to look into it. Seems like it could work BUT I sent a note to both my cardiologist and my EP asking for their opinion about adding this to my existing meds. I think it's very prudent to check before jumping into this.

  • Before seeing your consultant and GP I would definitely ask for an appointment with your pharmacist. I was offered a consultation and took it and found it 20 mins very well spent and learnt a lot even on a simple drug like warfarin. As I was told in the pharmacy before I met her the pharmacist meets many more people with less common conditions than a GP because they deal with people from multiple doctors at the same practice and also from other practices. In addition they have additional knowledge on medicines and interactions.

  • I had low magnesium levels in post ablation blood tests and was advised to eat high magnesium foods or take supplements to help address the levels - my (non-medical) understanding is low magnesium levels can be a factor in AF

  • please remember, GPs and any specialist are unlikely to recommend taking anything that is not on the recognised medication lists, reason is simple, BLAME.

    They do not need to put their heads on the block.

    Magnesium does appear to be helpful for some, but does nothing for others. Just dont take too much as it can cause digestion issues.

  • You don't need to take magnesium orally, safer to take it through skin osmosis. I use basic Dead Sea Salt, widely available and high in magnesium. A 20 minute soak, once a week is recommended but I only use it for a few minutes. I have another condition for which magnesium is contra-indicated so I could never take oral magnesium.

    If you are going to take any supplement, do your own thorough research and don't rely on the opinions of others on this site as every single person is unique and will have a very individual experience. Go slowly and carefully and keep a detailed log of what you consume and how you feel.

    Do ask your doctors, you will often receive contrasting views, Anaethetist love magnesium, they use it in heart crisis during anaesthesia, cardiologists and blood doctors will poo poo it and tell you that it is a waste of money as most will disappear down the loo as magnesium is notoriously hard to be absorbed through injestion.

    And some people here swear by it, only you can decide if it may be useful to you.

    I think the only supplement most would support is Ubiquinol or CoQ10, the former being the refined form and therefore more expensive.

    Best wishes CD

  • Thanks for your reply unfortunately I only have a walk in shower. I had the bath removed as I never liked baths.

You may also like...